Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 9, 1996, 6:18 PM EDT for Surry County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 9, 1996, 9:20 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 092221 FFWRNK NCC171-100120- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 618 PM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 920 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...SURRY COUNTY DOPPLER RADAR IN BLACKSBURG WAS SHOWING A BAND OF THUNDERSTORMS WITH VERY HEAVY RAINS CONTINUING TO TRACK ACROSS SOUTHWEST SURRY COUNTY IN THE DOBSON AND BURCH COMMUNITIES. RADAR ESTIMATES SHOW NEARLY AN INCH AND A HALF OF RAIN HAS FALLEN IN THESE AREAS SINCE 530 PM. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY bIN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:48 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 1:48 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 9 1995 DISCUSSION... 88D CONT TO SHO RW/TRW'S TRKING NWD INTO CWA. DIALING INTO KRAH INDCTNG LOTS OF RW/TRW ALSO TRKING NWD AND JUST GETTNG INTO SRN THRD OF KFCX RANGE. WATER VAPOR SHOING AN INTRSTING FEATURE...WHILE VRY NOTICEABLE PRGSION OF DEEP RH TO THE EAST...DEEP RH BULDGING BACK TO THE WEST OVR SC/NC AS TRW'S STREAM NWD FROM SC. THIS SHUD STILL POSE PRBLMS TO MUCH OF RNK CWA...PARTICLY E OF BLUE RIDGE THRU THE EVENING. IN ADDITION TO THIS AREA...RW/TRW STARTING TO POP OVR SRN NRV AND NWRN NC WITH SOME HTNG...ALSO TRKING TO THE NORTH. LATE THIS EVENING OR TOWARD MDNIGHT MOST OF DEEP RH SHUD FINALLY BE LCTD TO THE EAST OF MOST OF CWA...EXCPT MAYBE EXTRME ERN COUNTIES. MONDAY SHUD BE A DRIER DAY...BUT WITH ATMOS STILL MODERATELY UNSTBLE...DRIER AIR ALFT AND DECENT SPEED SHEAR FROM H8 TO H5... MAY HAVE TO SHFT FOCUS FROM HVY RAIN PRDCNG TRW TO PTNTL FOR SVR. NOT TOO CRAZY ABOUT POPS FOR MON FRM EITHER FWC OR FAN. WITH INSTABLTY STILL A PRBLM/SPEED SHEAR AS MNTND ABV AND PRGD TO HAVE LAPSE RATE OF 25C FROM H8 TO H5...THNK AT LEAST A 30-40 POP IN ORDER FOR MTNS AND 30 POP FOR PDMNT NOGUEIRA
In the hours before
Special weather statement, Jun 9, 6:15 PM EDT, 3 minutes before
VAZ016-017-092345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 612 PM EDT SUN JUN 9 1996 ...THUNDERSTORMS WITH STRONG WINDS MOVING INTO CARROLL AND FLOYD COUNTIES... AT 610 PM DOPPLER RADAR IN BLACKSBURG SHOWED A STRONG THUNDERSTORM MOVING INTO SOUTHERN CARROLL COUNTY NEAR FANCY GAP. THIS STORM WAS MOVING TO THE NORTHEAST AT 30 MPH AND WILL AFFECT MUCH OF FLOYD COUNTY BY 645 PM. THIS STORM HAS THE POTENTIAL FOR PRODUCINBG VERY STRONG AND GUSTY WINDS AS IT PASSES THROUGH. JDS
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.